Institutional members access full text with Ovid®

Share this article on:

Incidence and Risk Factors of Oral Antibiotic‐Associated Diarrhea in an Outpatient Pediatric Population

Turck, Dominique*; Bernet, Jean‐Paul; Marx, Jacques; Kempf, Hélène; Giard, Patrick; Walbaum, Olivier; Lacombe, André; Rembert, Françoise; Toursel, Francis; Bernasconi, Paul; Gottrand, Frédéric*; McFarland, Lynne V.§; Bloch, Karine

Journal of Pediatric Gastroenterology & Nutrition: July 2003 - Volume 37 - Issue 1 - p 22–26
Articles

Background:: Little information is available on the epidemiologic characteristics of antibiotic‐associated diarrhea (AAD) in children. The authors' aim was to evaluate the incidence of AAD in an outpatient pediatric population and to identify risk factors.

Methods:: Children aged 1 month to 15.4 years treated with oral antibiotics for a proven or suspected infection were enrolled from an ambulatory pediatric practice during an 11‐month period. Parents recorded the daily frequency and characteristics of stools using a diary during the antibiotic treatment and for 1 week after it was stopped. An episode of diarrhea was defined by at least 3 soft or liquid stools/d for at least 2 consecutive days. Risk factors for AAD—age, type of antibiotic treatment, type of combined treatment, and site of infection— were analyzed.

Results:: Of 650 children included, 11% had an episode of AAD, lasting a mean of 4.0 ± 3.0 days, beginning a mean of 5.3 ± 3.5 days after the start of antibiotic treatment. No child was hospitalized because of AAD. The incidence of AAD was higher in children less than 2 years (18%) than in those more than 2 years (3%; P < 0.0001). The incidence of AAD was particularly high after administration of certain antibiotics (amoxicillin/clavulanate, 23%; P = 0.003 compared with other antibiotics). The type of combined treatment and site of infection did not influence the onset of AAD.

Conclusions:: Antibiotic‐associated diarrhea was common in these outpatient children, especially for those aged less than 2 years and after the prescription of certain antibiotics, particularly, the combination of amoxicillin/clavulanate. JPGN 37:22‐26, 2003.

*Division of Gastroenterology, Hepatology and Nutrition, Department of Paediatrics, Lille University Faculty of Medicine and Children's Hospital, †Research and Study Group in Ambulatory Paediatrics of Northern France, Lille, France; ‡Biocodex Laboratories, Montrouge, France; §Department of Medicinal Chemistry, School of Pharmacy, University of Washington, Seattle, Washington, U.S.A.

See related editorial J Pediatr Gastroenterol Nutr 2003;37:2‐3.

Funded by a grant from Laboratoires Biocodex.

Address correspondence and reprint requests to Professor Dominique Turck, Unité de Gastroentérologie, Hépatologie et Nutrition, Clinique de Pédiatrie, Hôpital Jeanne de Flandre, 2 Avenue Oscar Lambret, 59037 Lille Cédex, France (e‐mail: dturck@chru‐lille.fr).

© 2003 Lippincott Williams & Wilkins, Inc.